Thunderstorm Wind, Delaware
- When
- May 22, 12:04 AM CST to 12:06 AM CST
- Where
- Delaware County, Edgewood
- Measured
- 53 kt (61 mph) measured gust
- Property damage
- $5,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.650, -91.400
A low level jet developed the first of two squall lines in western iowa that raced east across Iowa and Illinois. The first squall line travelled north of the stationary front across Iowa and Northern Illinois.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A low level jet developed the first of two squall lines in western iowa that raced east across Iowa and Illinois. The first squall line travelled north of the stationary front across Iowa and Northern Illinois. The storms brought renewed heavy rain to areas that had been saturated by storms just hours earlier.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 21, 3:10 PM CST, 8 hours 54 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 410 PM CDT FRI MAY 21 2004 .SYNOPSIS... WILL KEEP SHORT DUE TO IMPENDING WX. LARGE TEMPERATURE GRADIENT ACROSS THE FORECAST AREA EARLIER TODAY...RANGING FROM UPPER 40S NORTHEAST TO NEAR 80 SOUTHWEST...HAS NOW EASED OFF A BIT...RANGING FROM NEAR 70 NORTH TO THE UPPER 80S SOUTH THIS AFTERNOON...RANGING FROM LOW 60S NORTHEAST TO MID 80S SOUTHWEST. BASED TO TEMPS AND WINDS...WARM FRONT EXTENDS FROM IOWA CITY TO NORTH OF GALESBURG. BASED ON PRESSURE FIELD...IS ABOUT 50 MILES NORTH. FLOW OFF LAKE MICHIGAN...WHICH HAD RETARDED FRONT EARLIER...HAS NOW VEERED TO THE SOUTHEAST...THUS ELIMINATING INFLUENCE. SEVERE THUNDERSTORMS NORTHWEST PORTION OF FORECAST AREA...AHEAD OF A STRONG VORT MAX...ARE RIDING EAST SOUTHEAST ALONG FRONT. .SHORT TERM...(TONIGHT THROUGH SUNDAY) MODELS AGREE ON WARM FRONT LIFTING NORTH OF THE FORECAST AREA THIS EVENING. LATER TONIGHT...A VORT MAX WILL SKIRT THE NORTH AGAIN... WITH 700MB VVS. THE FRONT SINKS BACK INTO THE EXTREME NORTHERN PORTION OF THE FA ON SATURDAY...LIFTING BACK NORTH AGAIN SATURDAY NIGHT AS A COLD FRONT APPROACHES FROM THE WEST. THE COLD FRONT MOVES THRU SUNDAY EVENING...WITH THE ETA PUSHING A LEAD TROF THRU MIDDAY...AND THE AVN HOLDING OFF WITH THE PRIMARY FRONT LATE EVENING. A 500MB SHORT WAVE PASSES OVERHEAD SUNDAY NIGHT. STRONG VORTS MOVE THRU AGAIN SATURDAY NIGHT AND SUNDAY. && .LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY) ANOTHER COLD FRONT WILL MOVE THRU THE FA MONDAY NIGHT...BRINGING ADDITIONAL COOLING AND A CHANCE OF CONVECTION. A 500MB SHORT WAVE MOVES OVERHEAD TUESDAY NIGHT WITH A VORT...BRINGING THE COOLEST THICKNESS FOR THE NEXT 7 DAYS. THURSDAY AND FRIDAY WILL SEE WEAK SURFACE TROFFING ACROSS THE FA. WILL KEEP CLOSE TO CURRENT FORECAST. SEVERAL FORECAST CHANCES THRU THE NEXT WEEK...WITH THE NORTH BEING FAVORING THRU SATURDAY NIGHT... THEN EQUAL CHANCES NORTH TO SOUTH AFTER THAT. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...TORNADO WATCH UNTIL 10 PM FOR NORTHERN AND CENTRAL COUNTIES. IL...TORNADO WATCH UNTIL 10 PM FOR ROCK ISLAND COUNTY. MO...NONE. && REA
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 600 AM CDT FRI MAY 21 2004 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-221000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 600 AM CDT FRI MAY 21 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA... EAST CENTRAL IOWA...SOUTHEAST IOWA...NORTHWEST ILLINOIS...NORTH CENTRAL ILLINOIS...WEST CENTRAL ILLINOIS AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE ENTIRE AREA TODAY AND TONIGHT...BUT THE BEST CHANCE APPEARS TO BE ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. THUNDERSTORMS ALONG THE SOUTHERN EDGE OF A LARGE COMPLEX OF SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTHERN IOWA EARLY THIS MORNING...MAY DEVELOP FAR ENOUGH SOUTH TO IMPACT THE HIGHWAY 20 CORRIDOR WEST OF THE MISSISSIPPI RIVER FROM INDEPENDENCE TO DUBUQUE THROUGH 8 AM. THE MAIN THREAT FROM THESE STORMS WOULD BE HAIL UP TO AN INCH IN DIAMETER...BUT ISOLATED WIND GUSTS UP TO 60 MPH MAY ALSO OCCUR. AS A WARM FRONT PUSHES NORTH THROUGH EASTERN IOWA AND NORTHWEST ILLINOIS TODAY...MORE THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY AND ESPECIALLY THIS AFTERNOON. WARM AND HUMID CONDITIONS ALONG AND SOUTH OF THIS BOUNDARY WILL ALLOW SOME OF THESE STORMS TO BECOME SEVERE...ESPECIALLY IN THE VICINITY OF THE FRONT WHERE ENHANCED SHEAR MAY PRODUCE SOME SUPERCELLS. THE MAIN THREAT FROM THESE AFTERNOON STORMS WILL BE HAIL UP TO HALF DOLLAR SIZE IN DIAMETER...WIND GUSTS UP TO 65 MPH...AND HEAVY RAINFALL. IF A STRONG STORM CAN FORM AND MAINTAIN ITSELF ALONG AND JUST SOUTH OF THE BOUNDARY...A TORNADO MAY ALSO BE POSSIBLE. A WARM CAP IN THE ATMOSPHERE MAY LIMIT THUNDERSTORM DEVELOPMENT FURTHER TO THE SOUTH IN FAR SOUTHEAST IOWA...NORTHEAST MISSOURI...AND WEST CENTRAL ILLINOIS. AS THE FRONT CONTINUES TO PUSH NORTH...THE BULK OF THE THUNDERSTORM ACTIVITY WILL SHIFT INTO SOUTHERN MINNESOTA AND WISCONSIN OVERNIGHT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY AS THE FRONTAL BOUNDARY CONTINUES TO WAVER ALONG AND JUST NORTH OF THE AREA THROUGH SUNDAY...THERE WILL BE THE POTENTIAL FOR ADDITIONAL LARGE THUNDERSTORM COMPLEXES TO MOVE THROUGH THE AREA PRODUCING LARGE HAIL AND DAMAGING WINDS. AS THESE STORMS FEED OFF THE WARM AND MOIST AIR...HEAVY RAINFALL AND SOME FLASH FLOODING WILL ALSO BE A THREAT IN AREAS THAT RECEIVE REPEATED THUNDERSTORM ACTIVITY. PRIME PERIODS APPEAR TO BE SATURDAY AFTERNOON AND EVENING AGAIN ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR...AND SUNDAY AFTERNOON FOR THE ENTIRE AREA AS A COLD FRONT PUSHES IN FROM THE WEST. THUNDERSTORMS WILL AGAIN BE POSSIBLE MONDAY NIGHT INTO TUESDAY... BUT AT THIS TIME IT DOES NOT APPEAR THAT THESE WILL BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TODAY AND TONIGHT...ESPECIALLY ALONG AND NORTH OF THE INTERSTATE 80 CORRIDOR. 12
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
753 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 NE PENROSE 41.90N 89.64W
05/21/2004 0.88 INCH WHITESIDE IL PUBLIC
0659 PM HAIL THOMSON 41.96N 90.10W
05/21/2004 0.75 INCH CARROLL IL TRAINED SPOTTER
&&
DMDPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
756 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 NE PENROSE 41.90N 89.64W
05/21/2004 0.88 INCH WHITESIDE IL PUBLIC
&&
DMDPRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
801 PM CDT FRI MAY 21 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0750 PM HAIL 2 NE PENROSE 41.90N 89.64W
05/21/2004 0.88 INCH WHITESIDE IL PUBLIC
0659 PM HAIL THOMSON 41.96N 90.10W
05/21/2004 0.75 INCH CARROLL IL TRAINED SPOTTER
0653 PM FLOOD MARION 42.03N 91.59W
05/21/2004 LINN IA EMERGENCY MNGR
ROADS BLOCKED IN LOW LYING AREAS IN THE INDIAN CREEK
AREA. FOOTBALL FIELD FLOODED AT MARION HIGH SCHOOL.
FLOODING BEGAN EARLIER.
0650 PM HAIL CLINTON 41.84N 90.23W
05/21/2004 0.88 INCH CLINTON IA TRAINED SPOTTER
0614 PM HAIL N MAQUOKETA 42.07N 90.67W
05/21/2004 1.00 INCH JACKSON IA TRAINED SPOTTER
0610 PM HAIL 1 N MAQUOKETA 42.08N 90.67W
05/21/2004 0.88 INCH JACKSON IA LAW ENFORCEMENT
0600 PM HAIL MARTELLE 42.02N 91.36W
05/21/2004 1.75 INCH JONES IA TRAINED SPOTTER
0549 PM HAIL CEDAR RAPIDS 41.97N 91.67W
05/21/2004 0.50 INCH LINN IA BROADCAST MEDIA
0542 PM HAIL MARION 42.03N 91.59W
05/21/2004 0.75 INCH LINN IA EMERGENCY MNGR
0535 PM HAIL 3 NE MARTELLE 42.05N 91.32W
05/21/2004 0.88 INCH JONES IA TRAINED SPOTTER
0532 PM TSTM WND DMG 3 SE CEDAR RAPIDS 41.94N 91.63W
05/21/2004 LINN IA EMERGENCY MNGR
BARNS AND OTHER STRUCTURES DAMAGED BETWEEN CEDAR RAPIDS
AND ELY.
0530 PM HAIL SPRINGVILLE 42.06N 91.44W
05/21/2004 1.75 INCH LINN IA EMERGENCY MNGR
0516 PM TORNADO 3 NW MORLEY 42.04N 91.29W
05/21/2004 JONES IA LAW ENFORCEMENT
0515 PM TORNADO WATKINS 41.88N 91.98W
05/21/2004 BENTON IA BROADCAST MEDIA
SEVERAL WEAK TORNADOES...GUSTNADOS...NEAR WATKINS
0511 PM TORNADO 1 E MARTELLE 42.02N 91.34W
05/21/2004 JONES IA AMATEUR RADIO
0452 PM HAIL 6 N CEDAR RAPIDS 42.06N 91.67W
05/21/2004 1.75 INCH LINN IA TRAINED SPOTTER
0446 PM TORNADO 1 S VINTON 42.15N 92.03W
05/21/2004 BENTON IA TRAINED SPOTTER
0437 PM TORNADO 2 S PALO 42.06N 91.80W
05/21/2004 LINN IA EMERGENCY MNGR
GRAIN BINS OVERTURNED. HOUSES SEVERELY DAMAGED. RAIL CARS
OVERTURNED. POWER LINES DOWN.
0431 PM TORNADO 1 W PALO 42.06N 91.82W
05/21/2004 LINN IA EMERGENCY MNGR
0428 PM FUNNEL CLOUD 4 N NORWAY 41.96N 91.92W
05/21/2004 BENTON IA TRAINED SPOTTER
0426 PM HAIL ATKINS 42.00N 91.86W
05/21/2004 1.00 INCH BENTON IA TRAINED SPOTTER
0422 PM TSTM WND GST ATKINS 42.00N 91.86W
05/21/2004 61 MPH BENTON IA TRAINED SPOTTER
0411 PM TORNADO ATKINS 42.00N 91.86W
05/21/2004 BENTON IA EMERGENCY MNGR
0405 PM TORNADO NEWHALL 41.99N 91.97W
05/21/2004 BENTON IA EMERGENCY MNGR
BRIEF TOUCHDOWN
0405 PM TORNADO 2 WNW VINTON 42.16N 92.03W
05/21/2004 BENTON IA EMERGENCY MNGR
0358 PM FUNNEL CLOUD 1 W MOUNT AUBURN 42.26N 92.11W
05/21/2004 BENTON IA EMERGENCY MNGR
NEAR HIGHWAY 218
0343 PM HAIL KEYSTONE 42.00N 92.20W
05/21/2004 1.00 INCH BENTON IA TRAINED SPOTTER
&&
DMDThe La Crosse radar (KARX), 131 km away, was scanning. The volume nearest the first event began at 06:04 UTC.
4 thunderstorm wind, 3 flash flood, 1 hail. Local standard time, as filed.
Travel not recommended by sherrif's department.
Water 1 foot deep on roads with debris.
Trees and power lines down with rural structural damage.
New Wein County Park evacuated.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2004Every state in 2004This day in weather historyWarnings in Iowa, May 2004
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5416453, 5416454, 5416455, 5416456, 5416457, 5416458, 5416459, 5416460.